Brand to generic drug changes can occur due to demands by insurance companies. These changes are often forced due to the low costs of generic medications compared to brand name products but are there certain classes of medications where brand to generic changes may be less beneficial or potentially even harmful. It is unfortunate, but something that clinicians may have to deal with. Some medications are considered to have a narrow therapeutic index. These medications require careful dose monitoring, as any small changes to dosing in these medications can cause therapy failure or the possibility of increased side effects. Here we will discuss switching from brand to generic phenytoin (Dilantin).
Dilantin to Phenytoin
During the change to generic phenytoin, there is an increased risk for breakthrough seizures or increased side effects. This change occurs due to potential minor alterations in absorption within the body between the two different drug formulations. Normal blood phenytoin levels are between 10-20 mcg/mL, and normal free phenytoin levels are 1.0-2.0 mcg/mL. Ensuring that we have a recent baseline level can help you assess if a change from brand to generic is going smoothly. Comparing baseline free phenytoin levels to the post-transition levels are best indicative of whether current phenytoin therapy is appropriate. Free phenytoin is phenytoin that is displaced from albumin, which it is usually highly bound to. Signs of toxicity to watch for include drowsiness, nausea, vomiting, confusion, ataxia, verticle nystagmus. I discuss phenytoin pharmacology further on this podcast episode. The risk can also occur when changing from one company’s generic phenytoin to another.
How to know if my levels are low after switching?
As mentioned previously, monitoring free levels is ideal. If that isn’t possible, checking an albumin with a total phenytoin level can be helpful in order to obtain a correct phenytoin level. Phenytoin generally has a half life of around 22 hours, which would mean it can take up to 5-8 days to reach steady-state with any transition. Other than checking levels, following seizure history is the only significant way to monitor if dosing is likely subtherapeutic. Hopefully an increase in seizures doesn’t happen with any transition, but it is possible.
For providers, know that the ideal thing to do is to refrain as much as possible from switching to another manufacturer or to generic. If it’s a necessity to switch, it’s important to know the risks involved. A crucial step before switching the patient over is to ensure that there is a baseline free phenytoin lab level drawn as well as an albumin level if a total level is the only phenytoin lab we can get. If there is a significant rise/drop in free phenytoin levels after switching to generic or a new manufacturer, then very careful monitoring of the patient will be needed. If previous levels were therapeutic, and after switching they are not, it may be best to switch the patient back to the medication they were on before switching to ensure safety. Otherwise a dose adjustment might have to be considered.
It’s important to educate the patient to be very alert within the next 1-2 weeks for any changes in side effects or seizure symptoms. Make sure the patient is aware that this medication requires close monitoring and that getting lab work done in a timely fashion is important. Encouraging a patient to keep a seizure log/diary is a good idea when transitioning to generic phenytoin or to a new manufacturer. Hopefully, these tips help you navigate switching from brand to generic phenytoin.
Drug interactions are always important to monitor for with phenytoin; here’s a classic case study where an interaction led to phenytoin toxicity.
The article was written by Keith Sieling in collaboration with Eric Christianson, PharmD, BCGP, BCPS
- 30 medication mistakes PDF
- 18+ Page Drug Interaction PDF
- 10 Commandments of Polypharmacy Webinar based on my experiences in clinical practice